MAUDE Adverse Event Report: ORTHOFIX SRL TITANIUM ANKLE HINDFOOT NAIL 10/200

ORTHOFIX SRL TITANIUM ANKLE HINDFOOT NAIL 10/200
Model Number 99-T77020
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 99-t77020 lot b1047979 before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of (b)(4) devices.All of them have already been released to the market.According to orthofix srl historical records, no other similar notifications have been received in regards to this specific device lot.Technical evaluation: the device involved in this event has not yet been returned to orthofix srl.The technical evaluation will be performed as soon as the device becomes available.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the failure investigation are available.As soon as further information is available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by the local distributor indicates: hospital name: (b)(6).Surgeon name: dr.(b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: left tibia.Surgery description: other.Patient information: female.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: internal locking screw and compression screw failed to engage.The complaint report form also indicates: the device failure did not have any adverse effects on patient.The surgery was not completed with the device.A replacement device of the same model was immediately available to complete surgery.The event led to a clinically relevant increase in the duration of the surgical procedure (remove nail and insert nail 20 minutes).An additional surgery was not required following device failure.A medical intervention (outpatient clinic) was not required.Copies of the operative report and x-ray images are not available.Patient current health conditions: no response.On august 20, 2019 orthofix srl received the following information: the part number of the nail is 99-t77020.The lot number printed on the nail is 32ar.The device will be returned for the technical evaluation.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 99-t77020 lot b1047979 (lot number printed on the nail is 32ar) before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of 25 devices.All of them have already been released to the market.According to orthofix srl historical records, no other similar notifications have been received in regards to this specific device lot.Technical evaluation: the returned device, received on september 3, 2019 was examined by orthofix srl quality engineering department.The returned nail was subjected to visual, dimensional and functional check as per orthofix specifications.The visual check evidenced that the nail is damaged in correspondence of the distal locking screw.It was also detected presence of white residual inside the locking-compression mechanism.The dimensional check of the nail did not evidence any anomalies.It was not possible to perform the functional check of the device as received, because the residual stuck inside the locking-compression mechanism prevented the use of both the locking and the compression driver.Using a wire connected to a drill, it was possible to remove the residual and disassemble the mechanism in order to check it.After the cleaning, the mechanism was re-assembled and a functional check was performed evidencing that the mechanism worked properly.It locked the screw and it was possible to perform a compression procedure.The results of the technical evaluation concluded that the failure notified is not device related, but due to some residual found in the compression mechanism of the nail.Medical evaluation: the information made available on the event together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed."in this case an ankle compression nail failed to function properly and had to be replaced during the operation.The delay to the completion of surgery was estimated as 20 minutes.I think that we have to think here of the extra manipulation required as well as the extra time involved.I fully expect that the patient came to no harm and had a good result." "the technical report shows that the ankle compression nail in question has been damaged at the level of the distal locking screw.This is typical damage that may be caused by the drill bit missing the hole in the nail and creating a groove in the nail at the level of the distal hole.This would have produced metallic and bony debris inside this drill hole.I suspect that the second attempt to insert the distal screw was successful, but that in the process metallic and bony debris became lodged in the internal compression mechanism of the nail, including probably in the hexagonal drive hole in the compression mechanism.This would have prevented the compression screw from engaging.I agree that this event is not product related but is a result of particular technical details relating to this insertion".Final comments: the results of the technical evaluation concluded that the failure notified is not related to the product itself, but to some residues, probably bone residues, present inside the mechanism.The medical evaluation evidenced as follows: "in this case an ankle compression nail failed to function properly and had to be replaced during the operation.The delay to the completion of surgery was estimated as 20 minutes.I think that we have to think here of the extra manipulation required as well as the extra time involved.I fully expect that the patient came to no harm and had a good result." "the technical report shows that the ankle compression nail in question has been damaged at the level of the distal locking screw.This is typical damage that may be caused by the drill bit missing the hole in the nail and creating a groove in the nail at the level of the distal hole.This would have produced metallic and bony debris inside this drill hole.I suspect that the second attempt to insert the distal screw was successful, but that in the process metallic and bony debris became lodged in the internal compression mechanism of the nail, including probably in the hexagonal drive hole in the compression mechanism.This would have prevented the compression screw from engaging.I agree that this event is not product related but is a result of particular technical details relating to this insertion." based on the results of the technical investigation and on the evidences deriving from the medical evaluation, orthofix srl can conclude that the problem that occurred was caused by the debris found in the compression mechanism of the nail.This would have prevented the compression screw from engaging.Orthofix srl would like to remind that the correct instructions for the screws placement are included in the ankle hindfoot nailing (ahn) operative technique, re: ah-1301-opt.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by the local distributor indicates: hospital name: (b)(6).Surgeon name: dr.(b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: left tibia.Surgery description: other.Patient information: female.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: internal locking screw and compression screw failed to engage.The complaint report form also indicates: the device failure did not have any adverse effects on patient.The surgery was not completed with the device.A replacement device of the same model was immediately available to complete surgery.The event led to a clinically relevant increase in the duration of the surgical procedure (remove nail and insert nail 20 minutes).An additional surgery was not required following device failure.A medical intervention (outpatient clinic) was not required.Copies of the operative report and xray images are not available patient current health conditions: no response on august 20, 2019 orthofix srl received the following information: the part number of the nail is 99-t77020.The lot number printed on the nail is 32ar.The device will be returned for the technical evaluation.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).

Brand Name
TITANIUM ANKLE HINDFOOT NAIL 10/200
Common Device Name
TITANIUM ANKLE HINDFOOT NAIL 10/200
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key8914449
Report Number9680825-2019-00054
Device Sequence Number1938181
Product Code HSB
UDI-Device Identifier18054242512882
UDI-Public(01)18054242512882(11)161109(17)211009(10)B1047979
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K141571
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/09/2021
Device Model Number99-T77020
Device Catalogue Number99-T77020
Device Lot NumberB1047979
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2019
Initial Date Received by Manufacturer 07/26/2019
Supplement Date Received by Manufacturer09/05/2019
Initial Report FDA Received Date08/21/2019
Supplement Report FDA Received Date09/13/2019
Patient Sequence Number1